Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS JSJ

September 9, 2020

NWS JSJ issued this flash flood warning at Sep 9, 2020, 1:12 PM CDT. It was in force for 2 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2020, 1:12 PM CDT (18:12 UTC)
Expired
Sep 9, 2020, 3:15 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:18 PM CDTFLASH FLOODSan Juan, PRTHREE HOUSES WERE FLOOD IN REPARTO UNIVERSITARIO SAN ANTONIO IN THE CLL COLON.
Sep 9, 1:25 PM CDTFLASH FLOODSan Juan, PRFLOODING REPORTED ALONG CLL MANILA.
Sep 9, 1:25 PM CDTHEAVY RAIN 2San Juan, PRFLOODING REPORTED ALONG CLL MANILA.
Sep 9, 1:38 PM CDTFLASH FLOODSan Juan, PRCHILD CARE CENTER/LEARNING CENTER, A BLUE HOUSE, WAS FLOOD ALONG AVE CLENSO IN SAN JUAN.
Sep 9, 1:38 PM CDTFLASH FLOODSan Juan, PRFLOODING REPORTED ALONG AVE ESCORIAL BY THE REFRICENTRO ENTRANCE.
Sep 9, 1:41 PM CDTFLASH FLOODSan Juan, PRFLOODING REPORTED ALONG CLL JOSE F QUINONES IN RIO PIEDRAS.
Sep 9, 1:57 PM CDTHEAVY RAIN 2San Juan, PRA VEHICLE WAS FLOODED WITH TWO PEOPLE INSIDE ALONG AMERICO MIRANDA AVE IN HATO REY, NEAR VARGAS DRUGSTORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

778 
WGCA52 TJSJ 091812
FFWSJU
PRC033-127-092015-
/O.NEW.TJSJ.FF.W.0034.200909T1812Z-200909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
212 PM AST Wed Sep 9 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Catano in Puerto Rico...
  San Juan in Puerto Rico...

* Until 415 PM AST.

* At 212 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  San Juan, Guaynabo and Catano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1846 6618 1847 6614 1845 6616 1845 6615
      1846 6614 1847 6608 1838 6603 1835 6610
      1836 6609 1838 6609 1839 6611 1840 6611
      1841 6609 1843 6611 1844 6611 1842 6613
      1842 6615 1846 6617

FLASH FLOOD...RADAR INDICATED

$$

DSR
2 follow-up statements
144 
WGCA52 TJSJ 091819 CCA
FFWSJU
PRC033-127-092015-
/O.COR.TJSJ.FF.W.0034.200909T1819Z-200909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service San Juan PR
219 PM AST Wed Sep 9 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Catano in Puerto Rico...
  San Juan in Puerto Rico...

* Until 415 PM AST.

* At 212 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  San Juan, and Catano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1846 6618 1847 6614 1845 6616 1845 6615
      1846 6614 1847 6608 1838 6603 1835 6610
      1836 6609 1838 6609 1839 6611 1840 6611
      1841 6609 1843 6611 1844 6611 1842 6613
      1842 6615 1846 6617

FLASH FLOOD...RADAR INDICATED

$$

DSR
595 
WGCA72 TJSJ 092007
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
407 PM AST Wed Sep 9 2020

PRC033-127-092017-
/O.EXP.TJSJ.FF.W.0034.000000T0000Z-200909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-San Juan PR-
407 PM AST Wed Sep 9 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM AST THIS AFTERNOON FOR 
CATANO AND SAN JUAN...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 1846 6618 1847 6614 1845 6616 1845 6615
      1846 6614 1847 6608 1838 6603 1835 6610
      1836 6609 1838 6609 1839 6611 1840 6611
      1841 6609 1843 6611 1844 6611 1842 6613
      1842 6615 1846 6617

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:54 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 9, 10:54 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1154 AM AST Wed Sep 9 2020

.UPDATE...Moderately unstable air with good moisture continues
across the area in a slight drying trend. The sounding from the
09/12Z run out of San Juan indicated 1.99 inches of precipitable
water. Thunderstorms have been active on and off in the Caribbean
but shower activity diminishes when it gets to the coast of Puerto
Rico and the Mona Passage. Showers and thunderstorms are still
expected to develop across western and interior Puerto Rico and
there appears no reason that local urban and small stream flooding
will not develop under these showers. Only minor changes to all
grids with no changes to general synoptic outlook.

&&

.AVIATION...SHRA/TSRA expected to dvlp aft 09/17Z with TSRA contg
thru 09/21Z and SHRA thru 09/23Z ovr land. MVFR conds and mtn
obscurations likely with TJMZ/TJBQ effected if only briefly. Sfc
winds ESE 8-12 kt with sea breeze influences bcmg aft 09/22Z less
than 9 kts with land breezes. Max winds ESE-SE 26-36kt btwn
FL330-440 diminish during the period.

&&

.MARINE...No changes to marine discussion.

&&

.PREV DISCUSSION... /issued 706 AM AST Wed Sep 9 2020/

SYNOPSIS...

Afternoon showers and isolated thunderstorms will continue
through the rest of the week as a upper level trough and an area
of low pressure affects the local islands. More opportunities for
wet weather are expected next week. Marine conditions remain
tranquil with seas up to 5 feet. However, a small northeasterly
swell will cause hazardous seas by Friday.

SHORT TERM...Today through Friday...

An upper level trough and an area of low pressure moving westward
just south of the local islands will help to maintain unstable
conditions across the region during the rest of today. As a result
showers and isolated thunderstorms will affect parts of the
coastal waters and portions of the islands during the rest of the
morning hours. The aforementioned feature along with the available
moisture brought in by the prevailing southeasterly wind flow
will favor afternoon convection over parts of the interior and
northwestern quadrant of Puerto Rico. Parts of the San Juan metro
area may also experience brief periods of afternoon showers but
lesser activity is expected. Urban and small stream flooding will
be possible with the heavy rains in areas of persistent rainfall.

By late Thursday, an upper level ridge will sink southwards
across the region from northwest resulting in more stable
conditions aloft. Meanwhile at the surface, the Atlantic high
pressure ridge will migrate farther westward into the west and
southwest Atlantic, Tropical Storm Paulette is forecast to lift
northwestwards across the tropical Atlantic and well north of the
region late Thursday through the end of the work week. This
overall and expected scenario should induce a light to moderate
east to northeast wind flow beginning late tonight and continuing
through Friday. Consequently, expect an overall drier weather
pattern with decreasing layered precipitable water values and a
gradual erosion of low level moisture across the region for
Thursday and Friday. Occasional patches of passing low clouds and
early morning showers steered by the prevailing northeast winds is
however forecast to persist although a drier air mass is so far
expected during the rest of the period. Locally and diurnally
induced isolated to scattered afternoon shower activity should to
be focused over the central interior and southwest quadrant of
Puerto Rico each day with lesser shower activity expected
elsewhere, as mostly sunny and fair weather skies will prevail
based on latest model guidance.

LONG TERM...Saturday through Wednesday...

An upper low will hold over the region through Sunday. This will
cause enough instability aloft to promote showers and isolated
thunderstorms over the islands during the weekend. Models are
unclear on which day over the weekend will be more active, but the
usual afternoon thunderstorm activity over western Puerto Rico can
be expected. For Saturday, it appears thunderstorms will focus
over southwest Puerto Rico. Then winds shift for Sunday, causing
the activity to focus over northwest PR. Thereafter, active
weather should continue as models suggest moisture will get pulled
up from the south for Monday and Tuesday. Upper level atmospheric
conditions appear mildly favorable for thunderstorm activity, so
again localized flooding and lightning will be the main threats to
start the workweek. Uncertainty is very high for the forecast
heading into the middle of the workweek.

NHC is currently monitoring two tropical systems over and near
the central tropical Atlantic. These systems are expected to
remain far from the local area. NHC is also monitoring a wave
over western Africa with a high potential for cyclonic
development in the next five days. As of now, latest model
guidance shows high uncertainty regarding posible intensification
and track of this system. However, as we are already into the peak
of the Hurricane season, it is highly recommended to continue
monitoring the latest official information issued by NHC.

AVIATION...

VFR at all terminals but with SCT ocnl BKn lyrs nr FL022...FL050
..FL080 and SHRA/Isold TSRA ovr the regional waters and btw E PR
and the U.S.VI. Few SHRA will move inland ovr coastal areas of
islands with VCSH at TISX/TIST/TJSJ TIL 09/14z. Brief Mtn Top obscr
psbl ovr Ern PR w/SHRA and SCT low cld lyrs. Aftn convection ovr the
interior and NW quadrant of PR fm 09/16Z-09/23z with VCSH/VCTS psbl
at TJMZ/TJBQ and slight chance of isold VCTS at TJSJ. Sfc wnd will
be calm to LGT/VRB bcmg fm SE 10-15 kts but with some sea breeze
variations aft 09/14z.

MARINE...

Tranquil marine conditions are expected to prevail for the next
couple days, with seas up to 5 feet and winds up 15 knots from
east-southeast. A northerly swell will increase seas across the
islands tomorrow and may become higher by Friday or Friday
night. For the beachgoers, there is a low risk of rip currents
for the beaches across the local islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  78  89 /  40  30  40  40
STT  81  90  80  90 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....MB
PUBLIC DESK...LIS
Hazardous weather outlook, Sep 9, 5:17 AM CDT, 7 hours 55 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
435 AM miercoles 9 de septiembre de 2020

AMZ710>745-PRZ001>013-100845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del
Atlantico y Caribe-
435 AM miercoles 9 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas... Existe una probabilidad de tronadas con fuertes lluvias
y vientos en rafaga a traves de sectores del interior y norte
de Puerto Rico durante la tarde, al igual que alrededor del area
metro de San Juan y Vieques.

.Inundaciones...Lluvias fuertes podrian generar inundaciones
urbanas y de pequenos riachuelos, y tambien acumulaciones de lluvia sobre
carrateras y en areas de pobre drenaje.

Oleaje...Una marejada del norte aumentara el oleaje hasta 5 pies,
ocasionalmente hasta 6 pies, principalmente sobre las aguas mar afuera
del Atlantico noreste.

.Calor...Vientos del sureste y condiciones humedas resultaran en indices
de calor por encima de lo normal de entre 102 y 107 grados en algunas
areas.

.Dias dos hasta el siete...miercoles a lunes

Hasta por lo menos el jueves, los efectos locales y diurnos
contribuiran al desarrollo de tronadas aisladas sobre el oeste de
Puerto Rico. Como resultado, inundaciones menores urbanas y de
riachuelos o acumulacion de agua en carreteras y en areas de drenaje
pobre seran posibles. Se pronostica un riesgo de moderados a alto de
corrientes marinas para algunas playas desde el jueves en adelante.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-100845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
435 AM miercoles 9 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

Oleaje...Una marejada del norte aumentara el oleaje hasta 5 pies,
ocasionalmente hasta 6 pies, principalmente sobre las aguas mar afuera
del Atlantico noreste.

.Calor...Se esperan indices de calor sobre lo normal entre 102 y
107 grados en algunas areas.

.Dias dos hasta el siete...miercoles a lunes

Se pronostica riesgo moderado de corrientes marinas para algunas
playas desde el jueves en adelante.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre corrientes marinas al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 11:53 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 9, 12:05 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 9, 12:27 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 9, 1:01 PM CDTAreal Flood WarningJSJ37 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.